Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Lake Charles, LA

April 18, 2009Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 18, 2009, 4:42 PM CDT for Jefferson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 4:42 PM CDT (21:42 UTC)
Expired
Apr 18, 2009, 5:45 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Jefferson County, TX

The radar

The Houston radar (KHGX), 83 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 182142
SVRLCH
TXC245-182245-
/O.NEW.KLCH.SV.W.0083.090418T2142Z-090418T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HAMSHIRE...

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF
  HAMSHIRE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMSHIRE BY 535 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 2959 9437 2989 9438 2989 9445 2990 9445
      3009 9428 2977 9395
TIME...MOT...LOC 2142Z 226DEG 21KT 2963 9454

$$

SWEENEY
2 follow-up statements
000 
WWUS54 KLCH 182227
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 PM CDT SAT APR 18 2009

TXC245-182245-
/O.CON.KLCH.SV.W.0083.000000T0000Z-090418T2245Z/
JEFFERSON TX-
527 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR JEFFERSON COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAMSHIRE...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMSHIRE BY 535 PM CDT...
  FANNETT BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 2959 9437 2989 9438 2989 9445 2990 9445
      3009 9428 2977 9395
TIME...MOT...LOC 2227Z 226DEG 21KT 2981 9432

$$

13
000 
WWUS54 KLCH 182246
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 PM CDT SAT APR 18 2009

TXC245-182254-
/O.EXP.KLCH.SV.W.0083.000000T0000Z-090418T2245Z/
JEFFERSON TX-
546 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY WILL EXPIRE
AT 545 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
CRITERIA...BUT WILL CONTINUE TO BE CAPABLE OF PRODUCING TORRENTIAL 
RAINFALL AS IT MOVES EAST FROM NEAR HAMSHIRE AND FANNETT TOWARD 
BEAUMONT...NEDERLAND...AND PORT ARTHUR.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR JEFFERSON COUNTY UNTIL 
745 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 2959 9437 2989 9438 2989 9445 2990 9445
      3009 9428 2977 9395
TIME...MOT...LOC 2244Z 226DEG 21KT 2988 9424

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:17 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 18, 4:17 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 18 2009

.DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.

NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.

STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.

UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  65  78  53  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES:HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Apr 18, 5:46 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:41 AM CDTLake Wind AdvisoryLCH2 hr
Apr 18, 10:11 AM CDTLake Wind AdvisoryLCH6 hr
Apr 18, 10:39 AM CDTRiver Flood WarningLCHNewton, Orange14 days
Apr 18, 11:14 AM CDTRiver Flood WarningLCHHardin34 hr
Apr 18, 11:14 AM CDTRiver Flood WarningLCHHardin, Jefferson18 days
Apr 18, 3:00 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Apr 18, 3:16 PM CDTTornado WarningLCHNewton29 min
Apr 18, 3:51 PM CDTFlash Flood WarningLCHJefferson4 hr
Apr 18, 4:38 PM CDTWind AdvisoryLCH3 hr
Apr 18, 6:18 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Orange4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.